1. taylorcat

    taylorcat Registered User

    Jun 18, 2006
    171
    W.Scotland
    Mum has just been admitted to hospital with what they think is a bladder infection but they can't give her her usual medication due to the fact that she is not swallowing.

    Has anybody any ideas why this might be. Is this all part of this horrible disease?
     
  2. Grannie G

    Grannie G Volunteer Moderator

    Apr 3, 2006
    69,552
    Kent
    Hi Taylorcat

    I don`t know whether or not it`s part of the same, but my husband now has problems with the larger tablets he has to take for his diabetes, whereas pre Alzheimers, he had no problems at all. He has also has had a choking sensation with some food and eats much more slowly than he used to.

    I hope your mother will be all right.
     
  3. taylorcat

    taylorcat Registered User

    Jun 18, 2006
    171
    W.Scotland
    Thanks, Sylvia. All the hospital say is that there is an infection of some sort. We are just assuming bladder infection as she is prone to them but I suppose it could be something to do with her throat.
     
  4. chip

    chip Registered User

    Jul 19, 2005
    400
    Scotland
    My husband has started that as well. He was getting his medication from the nurse and i had to say he hasn't swollowed it he is playing with it in his mouth. Some more water and he was still doing it. If the staff had spoke to me i would have told them this has been happening. Then they tried his inhaler for asthma he couldn't take that ether he is also on anti covulsants so if he can't take them he is at risk. He also will not sit long to eat so he isn't eating much. Its like the brain doesn't tell them how to do it.
     
  5. Kathleen

    Kathleen Registered User

    Mar 12, 2005
    639
    West Sussex
    There is a factsheet on swallowing on this site, look for the icon at the top left hand corner of the page.

    Problems with swallowing happen to Mum from time to time, usually when she is unwell, not often though.

    It seems to be yet another aspect of AD, I'm afraid.

    Hope your Mum gets better really soon.

    Kathleen
     
  6. taylorcat

    taylorcat Registered User

    Jun 18, 2006
    171
    W.Scotland
    Thanks for your replies.

    Can I also ask everyone. Since she has been in hospital, yesterday, the staff have told us they cannot give her her usual medication, i.e. temazepam, aricept, olanzipine, blood pressure tabs. etc. because she has a "nil by mouth" sign at her bed and is on a drip. This is due to them saying she is not swallowing and they can't give her liquids in case she chokes. They said the doctor said it would be OK to be without these tabs for a few days. I don't really think it is OK. What can I do about this, if anything.

    Thoughts appreciated.

    Thanks.
     
  7. Grannie G

    Grannie G Volunteer Moderator

    Apr 3, 2006
    69,552
    Kent
    My doctor has also said it won`t do any harm to be without medication for a few days.

    I didn`t really know how to take this information, which was connected to a] going on holiday and b] husband refusing medication when he was in a strop.
    I still try to make sure he has all that`s prescribed, every day.

    But being in hospital is, I think, different.

    At home, I consider it my responsibility. In hopital it would be the responsibility of the prescribing doctors there.
     
  8. Taffy

    Taffy Registered User

    Apr 15, 2007
    1,314
    My mum also has problems with swallowing and after she drinks she coughs a fair bit, tablets are difficult and sometimes food gets stuck and it's like she is choking. I was very concern a few times as the food wouldn't shift and it took what seemed like ages for her to regurgitate it. I spoke with mum's GP who thought the best place to start was with a speech therapist less invasive and she carried out tests with mum's swallowing and was satisfied that all the above problems was due to the dementia, brain failing to send the correct messages needed to swallow, her major concern was with the fluids as it could go into her lungs and cause pneumonia, mum had to have a thickener added to all fluids and her food finely chopped. Sometime later the district dementia nurse came to visit she stopped the thickener, her reason been the added thickener didn't taste at all good and why deny her the pleasure of her cuppa, which she does really enjoy, she said, let nature take it's coarse and the GP agreed with her, so it was stopped.I wish you and your mum all the very best and hope things are sorted real soon.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.